Tornadoes · United States · Mississippi · 2021

EF1 tornado, Luke to Oldham, Mississippi, August 21, 2021

From Luke to Oldham, this EF1 tornado ran 3.5 miles across Tishomingo County on August 21, 2021, touching down at 6:09 PM CDT and reaching 200 yards wide. It killed nobody, and did $250,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
August 21, 2021
Touchdown
6:09 PM CDT (23:09 UTC)
Lifted
6:17 PM CDT (23:17 UTC)
On the ground
8 minutes
Path length
3.5 miles (5.6 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$250,000
County
Tishomingo County
Touchdown point
34.844, -88.213
Lift-off point
34.803, -88.178
Record number
2108211709-01

What the Weather Service recorded

A very hot, humid, and unstable airmass was in place across the Mid-South on August 21, 2021. A weak upper-level disturbance moving through northwest flow aloft provided enough lift to generate isolated thunderstorms across extreme Northeast Mississippi. One cell strengthened enough to produce two weak tornadoes across Tishomingo County.

The first observed damage was just west of the intersection of Highway 25 and Business Highway 25. The tornado moved south-southeast, uprooting or snapping numerous trees along its path. Several trees fell onto houses or storage buildings. The tornado was fairly disorganized early in its life but strengthened as it approached the center of Iuka. Several homes suffered roof damage, and storage buildings were damaged or destroyed. The tornado began weakening after it crossed Eastport street, and the last observed damage was south of Highway 172. Peak winds were estimated at 100 to 105 mph.

A brief tornado damaged trees along and near County Road 247 southeast of Iuka. peak winds were estimated at 70 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at Aug 21, 3:46 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 21, 3:46 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
346 PM CDT Sat Aug 21 2021

.DISCUSSION...
Not much on radar this afternoon after a rather busy night across
middle Tennessee. We expect a few more showers and storms to
develop over the region over the next several hours. After this
next round of showers this evening/tonight rain chances will
diminish over the next several days. It will be fairly dry over
the next several days. The heat will pick up over the Mid South
and heat advisories and possibly excessive heat warnings will be
needed over the next 2 to 3 days. A Heat Advisory has been issued
for tomorrow for the same areas as heat indices are expected to be
up to 110. As stated the upper ridge will be the driving factor
through mid week. The ridge will start breaking down over the
latter part of next week and rain chances will increase and the
heat will subside some. Expect the daily shower as storm chances
to increase for the latter half of the week. Otherwise, just a hot
summer pattern in store for the Mid South.

&&

.AVIATION...
Thunderstorm location and timing continues to be a challenge in
the 18Z TAF set and have opted for VCTS mention for now unless
short term trends suggest otherwise. Any afternoon convection is
anticipated to gradually diminish towards late evening. Patchy fog
will be possible late tonight at MKL,JBR,TUP with light south
winds becoming north tonight.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for Lee AR-Phillips-
     St. Francis.

     Heat Advisory from noon to 8 PM CDT Sunday for Lee AR-Phillips-
     St. Francis.

MO...None.
MS...Heat Advisory until 8 PM CDT this evening for Coahoma-Quitman-
     Tallahatchie-Tunica.

     Heat Advisory from noon to 8 PM CDT Sunday for Coahoma-Quitman-
     Tallahatchie-Tunica.

TN...None.
&&
Hazardous weather outlook, Aug 21, 4:02 AM CDT, 14 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
402 AM CDT Sat Aug 21 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-221100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
402 AM CDT Sat Aug 21 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Locally heavy rainfall is possible across the Mid-South today.
Flash flooding will be possible, especially in urban and other
poor drainage areas.

Heat index values are forecast to top 105 degrees across portions
of the Mississippi and Arkansas delta. This will increase the risk
of heat-related illness. A Heat Advisory is in effect through 8 PM
today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hot and humid conditions will prevail across the Mid-South Sunday
through the middle of next week. Heat index values are forecast
to reach or exceed 105 degrees in many areas. Heat Advisories will
likely be needed during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

MJ

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Little Rock, AR (KLZK), 12:00Z

11.2 hours before the tornado, 160 km from the path. August 21, 2021.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1244 joules per kilogram, CIN -93, lifted condensation level 1032 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-08-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -25 square meters per square second, 0 to 6 km bulk shear 6 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1244 J/kg
Mixed-layer CIN
-93 J/kg
Surface CAPE
1245 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
6 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

Little Rock, AR (KLZK), 00:00Z

0.8 hours after it, 160 km from the path. August 22, 2021.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2308 joules per kilogram, CIN -11, lifted condensation level 1181 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-08-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 25 square meters per square second, 0 to 6 km bulk shear 17 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2308 J/kg
Mixed-layer CIN
-11 J/kg
Surface CAPE
4974 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
17 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.6 K/km

Open this sounding in Storm Lab

The surface observations

Belmont (01M), 37 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Columbus AFB radar (KGWX), 104 km away, was scanning. The volume nearest the touchdown began at 23:10 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2021 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of August 21, 2021

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 215:58 PM CDTEF0Dickson, TN0.550$5,000
August 216:22 PM CDTEF0Tishomingo, MS0.550$5,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.